Advertisement
Mayo Clinic Proceedings Home

Adverse Cardiovascular Events Temporally Associated With Ma Huang, an Herbal Source of Ephedrine

      Objective

      To evaluate possible cardiovascular toxic effects associated with use of dietary supplements containing ma huang, an herbal source of ephedrine.
      Methods: We reviewed the comprehensive database Adverse Reaction Monitoring System of the Food and Drug Administration, which included clinical records, investigative reports, and autopsy reports related to ma huang use. The main outcome measurements were stroke, myocardial infarction, and sudden death.

      Results

      From 1995 to 1997, 926 cases of possible ma huang toxicity were reported to the Food and Drug Administration. In 37 patients (23 women and 14 men with a mean ± SD age of 43±13 years), use of ma huang was temporally related to stroke (in 16), myocardial infarction (in 10), or sudden death (in 11). Autopsies performed in 7 of the 11 patients who experienced sudden death showed a normal heart in 1, coronary atherosclerosis in 3, and cardiomyopathies in 3. In 36 of the 37 patients, use of ma huang was reported to be within the manufacturers' dosing guidelines.

      Conclusions

      Analysis of the 37 patients indicates the following findings: (1) ma huang use is temporally related to stroke, myocardial infarction, and sudden death; (2) underlying heart or vascular disease is not a prerequisite for ma huang-related adverse events; and (3) the cardiovascular toxic effects associated with ma huang were not limited to massive doses. Although the pathogenesis of the cardiac toxic effects of ma huang remains incompletely defined, available observational and circumstantial evidence indicates that use of the substance may be associated with serious medical complications.

      Abbreviations:

      ARMS (Adverse Reaction Monitoring System), FDA (Food and Drug Administration)
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Mayo Clinic Proceedings
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      REFERENCES

        • Brody JE
        Alternative medicine makes inroads, but watch out for curves.
        New York Times. April 28, 1998; : F7
        • Canedy D
        Real medicine or medicine show? growth of herbal remedy sales raises issues about value.
        New York Times. July 23, 1998; : D1
        • Slifman NR
        • Obermeyer WR
        • Aloi BK
        • et al.
        Contamination of botanical dietary supplements by Digitalis lanata.
        N Engl J Med. 1998; 339: 806-811
        • Food and Drug Administration
        Docket No. 95N-0304. Food and Drug Administration, Rockville, Md1995
        • Hinkle Jr, LE
        • Thaler HT
        Clinical classification of cardiac deaths.
        Circulation. 1982; 65: 457-464
        • Gillum RF
        • Fortmann SP
        • Prineas RJ
        • Kottke TE
        International diagnostic criteria for acute myocardial infarction and acute stroke.
        Am Heart J. 1984; 108: 150-158
        • Backer R
        • Tautman D
        • Lowry S
        • Harvey CM
        • Poklis A
        Fatal ephedrine intoxication.
        J Forensic Sci. 1997; 42: 157-159
        • Haller CA
        • Benowitz NL
        Adverse cardiovascular and central nervous system events associated with dietary supplements containing ephedra alkaloids.
        N Engl J Med. 2000; 343: 1833-1838
        • Zahn KA
        • Li RL
        • Purssell RA
        Cardiovascular toxicity after ingestion of “herbal ecstacy.”.
        J Emerg Med. 1999; 17: 289-291
        • Zaacks SM
        • Klein L
        • Tan CD
        • Rodriguez ER
        • Leikin JB
        Hypersensitivity myocarditis associated with ephedra use.
        J Toxicol Clin Toxiol. 1999; 37: 485-489
        • Theoharides TC
        Sudden death of a healthy college student related to ephedrine toxicity from a ma huang-containing drink [letter].
        J Clin Psychopharmacol. 1997; 17: 437-439
        • Tyler VE
        The Honest Herbal: A Sensible Guide to the Use of Herbs and Related Remedies. 3rd ed. Pharmaceutical Products Press, New York, NY1993: 119-120
        • Gurley BJ
        • Wang P
        • Gardner SF
        Ephedrine-type alkaloid content of nutritional supplements containing Ephedra sinica (ma-huang) as determined by high performance liquid chromatography.
        J Pharm Sci. 1998; 87: 1547-1553
        • Gurley BJ
        • Gardner SF
        • Hubbard MA
        Content versus label claims in ephedra-containing dietary supplements.
        Am J Health Syst Pharm. 2000; 57: 963-969
        • Sapru HN
        • Theoharides TC
        Autonomic nervous system.
        in: Theoharides TC Essentials of Pharmacology. 2nd ed. Little, Brown, Boston, Mass1996: 58
        • Hoffman BB
        • Lefkowitz RJ
        Catecholamines, sympathomimetic drugs, and adrenergic receptor antagonists.
        in: Hardman JG Limbird LE Molinoff PB Ruddon RW Gilman AG Goodman & Gilman's The Pharmacological Basis of Therapeutics. 9th ed. McGraw-Hill, New York, NY1996: 221
        • Pentel P
        Toxicity of over-the-counter stimulants.
        JAMA. 1984; 252: 1898-1903
        • Bruno A
        • Nolte KB
        • Chapin J
        Stroke associated with ephedrine use.
        Neurology. 1993; 43: 1313-1316
        • Weesner KM
        • Denison M
        • Roberts RJ
        Cardiac arrhythmias in an adolescent following ingestion of an over-the-counter stimulant.
        Clin Pediatr (Phila). 1982; 21: 700-701
        • Hirabayashi Y
        • Saitoh K
        • Fukuda H
        • Mitsuhata H
        • Shimizu R
        Coronary artery spasm after ephedrine in a patient with high spinal anesthesia.
        Anesthesiology. 1996; 84: 221-224
        • Lustik SJ
        • Chhibber AK
        • van Vliet M
        • Pomerantz RM
        Ephedrine-induced coronary artery vasospasm in a patient with prior cocaine use.
        Anesth Analg. 1997; 84: 931-933
        • Cockings JG
        • Brown M
        Ephedrine abuse causing acute myocardial infarction.
        Med J Aust. 1997; 167: 199-200
        • Van Mieghem W
        • Stevens E
        • Cosemans J
        Ephedrine-induced cardiopathy [letter].
        BMJ. 1978; 1: 816
        • To LB
        • Sangster JF
        • Rampling D
        • Cammens I
        Ephedrine-induced cardiomyopathy.
        Med J Aust. 1980; 2: 35-36
        • Isner JM
        • Estes III, NA
        • Thompson PD
        • et al.
        Acute cardiac events temporally related to cocaine abuse.
        N Engl J Med. 1986; 315: 1438-1443
        • Reichenbach DD
        • Benditt EP
        Catecholamines and cardiomyopathy: the pathogenesis and potential importance of myofibrillar degeneration.
        Hum Pathol. 1970; 1: 125-150
        • Eisenberg DM
        • Kessler RC
        • Foster C
        • Norlock FE
        • Calkins DR
        • Delbanco TL
        Unconventional medicine in the United States: prevalence, costs, and patterns of use.
        N Engl J Med. 1993; 328: 246-252
        • Connolly HM
        • Crary JL
        • McGoon MD
        • et al.
        Valvular heart disease associated with fenfluramine-phentermine.
        N Engl J Med. 1997; 337: 581-588
        • Weissman NJ
        • Tighe Jr, JF
        • Gottdiener JS
        • Gwynne JT
        • Sustained-Release Dexfenfluramine Study Group
        An assessment of heart-valve abnormalities in obese patients taking dexfenfluramine, sustained-release dexfenfluramine, or placebo.
        N Engl J Med. 1998; 339: 725-732
        • Jick H
        • Vasilakis C
        • Weinrauch LA
        • Meier CR
        • Jick SS
        • Derby LE
        A population-based study of appetite-suppressant drugs and the risk of cardiac-valve regurgitation.
        N Engl J Med. 1998; 339: 719-724
        • Khan MA
        • Herzog CA
        • St. Peter JV
        • et al.
        The prevalence of cardiac valvular insufficiency assessed by transthoracic echocardiography in obese patients treated with appetite-suppressant drugs.
        N Engl J Med. 1998; 339: 713-718

      Linked Article

      • Correction
        Mayo Clinic ProceedingsVol. 78Issue 8
        • Preview
          Misspelled last name: In the article by Samenuk et al entitled “Adverse Cardiovascular Events Temporally Associated With Ma Huang, an Herbal Source of Ephedrine,” published in the January 2002 issue of Mayo Clinic Proceedings (Mayo Clin Proc. 2002;77:12-16), on page 12, the last name of the fifth author was spelled incorrectly as “Theohardes.” The correct spelling is “Theoharides.”
        • Full-Text
        • PDF